Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 24, 2001
Question from Uniontown,Ohio, USA:
My 10 year old son, who has type 1 diabetes, had a sudden growth spurt this spring (he grew almost two inches), and we almost fell over when his A1c went from 7 to 14% even though his meter readings were quite normal. When the doctor saw how much my son had grown, he told me that you sometimes see these A1c' s in such a growth spurt. I later thought of the obvious question, "why"? The doctor sent us home, told us to continue to be vigilant about diet, exercise, and that he would check the A1c again soon.
The clue to this puzzle lies in the contradiction between a hemoglobin A1c of 14% and meter readings that were ‘quite normal’. One of these has to be wrong. The easiest thing to check is the A1c, because laboratories do occasionally make mistakes, and this should be done as soon as possible because, if the A1c really is 14%, it is a danger signal for DKA [diabetic ketoacidosis] if nothing more.
If it is the blood glucose readings that appear inconsistent (I assume that you have checked meter function), then what may be happening is that your son is missing some insulin shots and in some way fudging the readings. I do not know of course whether this is possible, but it is not uncommon for a child to feel that too much responsibility for their health problem has been thrust on them too soon. or to be depressed on account of the demands of the diabetes. These possibilities need to be looked at with great understanding. The best person to disentangle them is often the medical social worker on the diabetes team. If this is just not possible, the next step would be to take over responsibility for as long as necessary for all insulin injections i.e. seeing that the correct dose is actually given and also for all blood sugars that are done at home. It may still be the case that some form of professional counselling will be needed.